How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 24379
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Our corgi-aussie mix has pacreatitis according to our vet.

Customer Question

Our corgi-aussie mix has pacreatitis according to our vet. They gave him IV fluids and an intestinal antibiotic and a pain killer injection. This was around 1:00 pm (pst) yesterday. He barely drank any water last night and seems to have lost some function in his back legs. Just curious if he might just be weak from lack of food, having side effects from the injections or might have something else going on.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.

Can you please clarify what you're seeing that is presenting as loss of function in Reggie's back legs? This isn't something I would expect with either pancreatitis or an injection unless he were administered a potent narcotic that hadn't been excreted in a timely manner.

Customer: replied 1 year ago.
He seems a little wobbly when just standing and when he came through the dog door this morning he had to drag his left leg through rather than stepping over the threshold as he normally would.
Customer: replied 1 year ago.
I will see if I can get the type of pain killer he was given from our receipt.
Expert:  Dr. Michael Salkin replied 1 year ago.

Yes, please see if you can tell me what was given. His ataxia ("drunken sailor") and paresis (weakness) in the leg is worrsiome for myelopathy (spinal cord disorder).

Customer: replied 1 year ago.
He was given Cerenia (antiemetic) and Buprenex (I'm guessing the pain medication) by injection.
Expert:  Dr. Michael Salkin replied 1 year ago.

Yes, the Buprenex (buprenorphine) is a potent narcotic analgesic. I'm willing to see if it's just lasting longer than I would expect and causing Reggie's symptoms. It's not expected to be effective longer than 12 hours, however, and so I'm concerned that Reggie isn't excreting it as quickly as normal. That might occur if his liver isn't functioning up to snuff. Please let his vet know what you're seeing if 24 hours pass post-injection and Reggie still hasn't normalized. Please continue our conversation if you wish.